Alert archive / California / Wind Advisories in 2023
Wind Advisory 3, NWS Sacramento, CA
NWS Sacramento, CA issued this wind advisory at Jan 9, 2023, 2:20 PM PST. It took effect at Jan 10, 2023, 4:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 2:20 PM PST (22:20 UTC)
- In effect from
- Jan 10, 2023, 4:00 AM PST
- Expired
- Jan 10, 2023, 1:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
534 WWUS76 KSTO 092220 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 220 PM PST Mon Jan 9 2023 CAZ016>019-101315- /O.NEW.KSTO.WI.Y.0003.230110T1200Z-230110T2100Z/ Central Sacramento Valley-Southern Sacramento Valley- Carquinez Strait and Delta-Northern San Joaquin Valley- Including the cities of Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 220 PM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST TUESDAY... * WHAT...South winds 15 to 25 mph with gusts 30 to 40 mph expected. * WHERE...Central Sacramento Valley, Southern Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley Counties. * WHEN...From 4 AM to 1 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
024 WWUS76 KSTO 101036 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 236 AM PST Tue Jan 10 2023 CAZ016>019-102100- /O.CON.KSTO.WI.Y.0003.230110T1200Z-230110T2100Z/ Central Sacramento Valley-Southern Sacramento Valley- Carquinez Strait and Delta-Northern San Joaquin Valley- Including the cities of Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 236 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Central Sacramento Valley, Southern Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a power outages may result. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
554 WWUS76 KSTO 102057 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1257 PM PST Tue Jan 10 2023 CAZ016>019-102200- /O.EXP.KSTO.WI.Y.0003.000000T0000Z-230110T2100Z/ Central Sacramento Valley-Southern Sacramento Valley- Carquinez Strait and Delta-Northern San Joaquin Valley- Including the cities of Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, and Modesto 1257 PM PST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON... Breezy winds continue across the area but they are below advisory thresholds. Winds gradually diminish throughout the afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 9, 3:15 AM PST, 11 hours 5 minutes earlier.
Area forecast discussion, Jan 9, 3:15 AM PST, 11 hours 5 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 315 AM PST Mon Jan 9 2023 .SYNOPSIS... Significant winter storm moves through into Tuesday with heavy precipitation and damaging southerly winds producing flooding and mountain travel impacts. Additional storms move late this week and next weekend. && .Discussion... Light to moderate rain moved into the region Sunday evening, and radar shows more widespread moderate to heavy rain presently moving inland, mostly across the southern half of the forecast area. Area stream gages have bottomed out and are beginning to head back up, so we'll likely be issuing some area flood advisories before daybreak for the lower elevations. Rain moves through mainly this morning before tapering off this afternoon. Most of the valley is looking at around 1 to 1.5 inches today. Short break expected most of tonight before the second wave of the storm moves in early Tuesday. Winds are also picking up as surface pressure falls ahead of the approaching mid-level speed max are resulting in tightening gradient. Gusts so far have been in the 30-35 mph range across the valley with a few reports of 40-50 mph across the foothills. KDAX VWP has been holding pretty steady at around 40 kts at 1k ft above the surface. Expect we'll see the peak winds occur around sunrise, or early this morning as the front approaches. Still looking like some gusts of 55-65 mph will be possible resulting in widespread tree damage and power outages. Winds will drop off pretty quickly once the front moves through by mid to late morning. Snow level radar show the snow level beginning to rise over the northern Sierra as the warm-sector move in. Caltrans cameras still showing moderate to heavy snow over the passes, and while the snow level will rise for a bit this morning, it'll likely hold as snow across the higher passes. Several feet of snow accumulation are expected at the pass levels through Tuesday. As mentioned above, we'll see a break tonight before the second round of wind and precipitation moves in early Tuesday with the upper trough. Precipitation will be more showery with several bands of showers and embedded thunderstorms expected. Overall QPF will be lighter, but individual locales may see heavier rain move through, so we'll have to keep an eye on these for potential burn scar and other local impacts. We're likely to see somewhat of a break in precipitation Wednesday and Thursday, first as short-wave ridging moves overhead, and then the next upstream trough digs further offshore slowing the approach of the next frontal band of precipitation. && .EXTENDED DISCUSSION (Friday THROUGH Monday)... Frontal system slow to progress inland Friday as it encounters high amplitude downstream ridge. Models differ with speed of progression, but eventually indicate widespread light to moderate precip over the weekend with some gusty wind. Additional waves keep wet windy weather into early next week, but model differences keep some forecast uncertainty with timing of precip. && .AVIATION... Widespread MVFR/IFR becoming areas aft 00z Tue. Lcl LIFR next 24 hrs mainly over mtns. Sly sfc wind 20-35 kts with gusts 35-50 kts poss til 21z Mon. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County- Southern Sacramento Valley. High Wind Warning until 2 PM PST this afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. Winter Storm Warning until 4 PM PST Tuesday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Jan 9, 1:42 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
142 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 1 ENE SODA SPRINGS 39.33N 120.36W
01/09/2023 M11.0 INCH NEVADA CA PUBLIC
SODA SPRINGS SKI RESORT.
&&
KSLocal storm report, Jan 9, 1:46 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 1 W DONNER PEAK 39.31N 120.33W
01/09/2023 M11.0 INCH PLACER CA PUBLIC
SUGAR BOWL SKI RESORT. 11.0 INCHES AT 8383
ELV./8.0 INCHES AT 6640 ELV.
&&
KSLocal storm report, Jan 9, 1:50 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
150 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 2 ENE SODA SPRINGS 39.33N 120.35W
01/09/2023 M14.0 INCH NEVADA CA PUBLIC
BOREAL SKI RESORT. TIME OF REPORT ESTIMATED.
&&
KSLocal storm report, Jan 9, 1:52 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
152 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW 2 N BEAR VALLEY 38.49N 120.04W
01/09/2023 M12.0 INCH ALPINE CA PUBLIC
BEAR VALLEY SKI RESORT.
&&
KSLocal storm report, Jan 9, 2:15 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
215 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM FLOOD 2 SW YOLO FLIERS CLUB 38.66N 121.90W
01/09/2023 YOLO CA LAW ENFORCEMENT
ROAD CLOSED DUE TO FLOODING JUST WEST OF
INTERSECTION OF GIBSON RD./COUNTY RD. 93.
&&
KSLocal storm report, Jan 9, 2:19 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
219 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 1 NNW LINCOLN 38.92N 121.33W
01/09/2023 PLACER CA LAW ENFORCEMENT
PLACER COUNTY SHERIFF REPORTS S BREWER RD IN
UNINCORPORATED LINCOLN IS FLOODED.
&&
HECThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:39 PM PST | River Flood Warning | STO | Amador, El Dorado, Sacramento | 21 days |
| Jan 9, 3:31 AM PST | Areal Flood Advisory | STO | Amador, Butte, Calaveras, Colusa, El Dorado, Glenn and 12 more | 14 hr |
| Jan 9, 2:08 PM PST | River Flood Warning | STO | Tehama | 27 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.